Alert archive / Washington / River Flood Warnings in 2016

River Flood Warning 16, NWS Seattle, WA

February 13, 2016Mason County, Washington

NWS Seattle, WA issued this river flood warning at Feb 13, 2016, 7:03 PM PST for Mason County, Washington. It took effect at Feb 13, 2016, 10:00 PM PST. It was in force for 44 hr.

The area

The outline as issued.

The facts

Issued
Feb 13, 2016, 7:03 PM PST (03:03 UTC)
In effect from
Feb 13, 2016, 10:00 PM PST
Expired
Feb 15, 2016, 6:10 PM PST
In force
44 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 16.98 ft at Feb 16, 2016, 6:00 AM PST.

actionminormoderatemajor141516171802/1402/1502/1602/17
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

956 
WGUS46 KSEW 140303
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
703 PM PST SAT FEB 13 2016

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 1

Heavy rain over the south slopes of the Olympics will drive the Skokomish
river above flood stage Saturday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-141203-
/O.NEW.KSEW.FL.W.0016.160214T0600Z-160216T0210Z/
/SRPW1.1.ER.160214T0600Z.160214T1200Z.160215T1710Z.NO/
703 PM PST SAT FEB 13 2016

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skokomish River near Potlatch
* until Monday evening.
* At  6:45 PM Saturday the stage was 16.2 feet.
* Flood stage is 16.5 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 10 PM 
  Saturday and crest near 16.9 feet around 4 AM Sunday. The river 
  will fall below flood stage Monday morning.
* Impact...At 16.5 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
2 follow-up statements
293 
WGUS86 KSEW 141114
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
314 AM PST SUN FEB 14 2016

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 2

                Olympic Peninsula Region

The Skokomish river will remain near flood stage today. More rain along the 
south slopes of the Olympics later today and tonight will push the river above flood stage overnight into Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-142014-
/O.EXT.KSEW.FL.W.0016.000000T0000Z-000000T0000Z/
/SRPW1.1.ER.160214T1200Z.160215T0000Z.000000T0000Z.NO/
314 AM PST SUN FEB 14 2016

...Flood Warning extended until further notice...

The Flood Warning continues for
  The Skokomish River near Potlatch
* From 4 AM Sunday until further notice.
* At  3:00 AM Sunday the stage was 16.5 feet.
* Flood stage is 16.5 feet.
* Minor flooding is forecast.
* Forecast...The river will remain near flood stage today. The river will rise tonight cresting near 16.8 feet Monday morning. The river will remain near or above flood stage through Monday.
* Impact...At 16.5 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
924 
WGUS86 KSEW 141857
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1057 AM PST SUN FEB 14 2016

...The Flood Warning has ended for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 3

                Olympic Peninsula Region

The Skokomish river is slowly receding with a break in heavy 
rain but will remain right below flood stage this afternoon. Another 
round of heavy rain tonight will keep the river running high. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-141927-
/O.CAN.KSEW.FL.W.0016.000000T0000Z-160214T1857Z/
/SRPW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1057 AM PST SUN FEB 14 2016

The Flood Warning is cancelled for
  The Skokomish River near Potlatch
* At 10:30 AM Sunday the stage was 16.3 feet.
* Flood stage is 16.5 feet.
* Impact...At 15.5 feet...the Skokomish River will locally spill over 
  its banks into low areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Feb 13, 3:30 PM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 13, 3:30 PM PST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST SAT FEB 13 2016

.SYNOPSIS...RAIN CONTINUES ACROSS WESTERN WASHINGTON TONIGHT AS A
WARM FRONT MOVES INLAND. MOIST WESTERLY FLOW ALOFT WILL CONTINUE
SUNDAY THROUGH EARLY NEXT WEEK. THE AIR MASS WILL REMAIN MILD AND
RAIN MAY BE HEAVY AT TIMES IN THE MOUNTAINS. AN UPPER LEVEL TROUGH
WILL BRING SHOWERS AND COOLER WEATHER ON WEDNESDAY.

&&

.SHORT TERM...RAIN WILL CONTINUE ACROSS WESTERN WASHINGTON TONIGHT
AS A WARM FRONT MOVES INLAND. RAIN WILL BE HEAVY AT TIMES ALONG THE
COAST WITH UP TO 1.50 INCHES EXPECTED. THE OLYMPICS WILL SEE 1-3
INCHES AND A FLOOD WATCH REMAINS IN EFFECT FOR THE SKOKOMISH RIVER
IN MASON COUNTY. THE SKOKOMISH RIVER IS ALREADY RUNNING HIGH FROM
PRECIP ON FRIDAY. RAIN AMOUNTS WILL RANGE FROM 0.25-0.50 IN THE
INTERIOR...WITH HIGHER AMOUNTS POSSIBLE IN THE SOUTHWEST INTERIOR.
WINDS ALOFT WILL TURN WESTERLY BEHIND THE WARM FRONT THIS EVENING
WITH HEAVY PRECIP FOCUSED ALONG THE CASCADES. SNOW LEVELS ARE AROUND
4000-5000 FEET WITH HEAVY SNOW POSSIBLE AT PARADISE AND MOUNT BAKER -
A WINTER WEATHER ADVISORY REMAINS IN EFFECT.

STRONG MOIST WESTERLY FLOW WILL CONTINUE TOMORROW THROUGH EARLY NEXT
WEEK. THE AIR MASS WILL REMAIN MILD WITH TEMPERATURES MAINLY IN THE
50S. MODELS SHOW A PLUME OF MOISTURE AIMED AT WESTERN WA AND
SOUTHERN B.C. WITH POSSIBLE HEAVY PRECIP IN THE MOUNTAINS...SNOW
LEVELS ARE AROUND 6000 FEET. THE PRECIP BULLSEYES ARE WAVERING
NORTH/SOUTH IN THE MODELS BUT MAY SEE SEVERAL INCHES OF RAIN IN THE
CASCADES...ESPECIALLY THE CENTRAL AND NORTHERN CASCADES. A FEW
RIVERS ARE CLOSE TO FLOOD STAGE AND A HYDROLOGIC OUTLOOK HAS BEEN
ISSUED. THE LOWLANDS WILL BE WET AND BREEZY THROUGH THE PERIOD AS
WELL. BUT WITH WESTERLY DOWNSLOPE WINDS OFF THE OLYMPICS THE SEATTLE
AREA MAY SEE A FEW BREAKS IN THE RAIN. 33

.LONG TERM...AN UPPER LEVEL TROUGH DIGGING OFFSHORE MAY FINALLY
BREAK THE MOISTURE TAP OVER WESTERN WA ON WEDNESDAY. THIS WOULD
BRING AN END TO THE STEADY HEAVY PRECIP IN THE MOUNTAINS. BUT THE
TROUGH WILL THEN SHIFT INLAND WEDNESDAY NIGHT FOR ADDITIONAL SHOWERS
AND COOLER CONDITIONS. THURSDAY REMAINS COOL AND SHOWERY WITH THE
TROUGH OVERHEAD. THEN ANOTHER WET PACIFIC FRONTAL SYSTEM WILL ARRIVE
ON FRIDAY. SO THE WEATHER IS STILL PRETTY ACTIVE THROUGH THE END OF
NEXT WEEK. THE MODELS DO SHOW A WEAK UPPER LEVEL RIDGE NEXT WEEKEND
WHICH MAY GIVES US A BREAK IN THE ACTION. 33

&&

.HYDROLOGY...THERE IS POTENTIAL FOR HEAVY RAIN OVER THE OLYMPICS
TONIGHT WHICH MAY PUSH THE SKOKOMISH RIVER IN MASON COUNTY OVER
FLOOD STAGE. A FLOOD WATCH REMAINS IN EFFECT.

A WARM FRONT WILL STALL OVER SOUTHERN BRITISH COLUMBIA OR WESTERN WA
SUNDAY THROUGH MONDAY...POSSIBLY INTO TUESDAY. HEAVY RAIN IS
FORECAST IN THE NORTH AND CENTRAL CASCADES AND A FEW RIVERS WILL BE
CLOSE TO FLOOD STAGE. A HYDROLOGIC OUTLOOK HAS BEEN ISSUED. 33

&&

.AVIATION...STRONG W FLOW ALOFT ON THE NORTHERN PERIPHERY OF AN
UPPER RIDGE WILL PUSH A WARM FRONT ACROSS WRN WA THIS EVNG. THIS
WILL RESULT IN A DEEPLY MOIST AND STABLE AIR MASS FOR THE NEXT 24
HOURS WITH PERIODS OF RAIN LEADING TO SOME REDUCED VSBY.
LOTS OF MVFR CIGS LATE THIS AFTN...DROPPING INTO IFR RANGE BELOW 020
THIS EVNG AS MOISTENING ONSHORE COMPONENT OF SFC WIND PICKS UP
BEHIND THE FRONT.

KSEA...LOOKING FOR A BREAK IN THE RAIN TO BEGIN ARND 03Z...BUT CIGS
WILL CONTINUE TO SLOWLY COME DOWN AS A WARM FRONT BRINGS MOISTER LOW-
LEVEL AIR INTO PUGET SOUND THIS EVNG. BREAK IN THE RAIN MAY LAST
UNTIL ABT 09Z...THEN RAIN WILL START AGAIN AND BE HEAVY ENOUGH TO
REDUCE VSBY TIL ABT 14Z. FOR MOST OF SUNDAY...RICHLY MOIST LOW-LEVEL
AIR MASS WILL LEAD TO IFR CIGS BELOW 020 NEARLY ALL DAY...BUT A TURN
TO W-NW FLOW ALOFT SHOULD LIMIT RAIN AT THE TERMINAL...OR AT LEAST
KEEP IT LIGHT...DUE TO RAIN SHADOWING OFF THE OLYMPIC MTNS. 	HANER

&&

.MARINE...RECENTLY HOISTED A GALE WARNING FOR THE COAST BASED ON A
GALE-FORCE OB FROM DESTRUCTION ISLAND. WILL BE MONITORING THE EAST
ENTRANCE OF THE STRAIT CLOSELY AS ITS WINDS PEAK OVER THE NEXT 2-3
HOURS. ALL THE WIND IS BEING CAUSED BY AN INCOMING WARM FRONT. WINDS
WILL EASE IN MOST PLACES AFTER THE FRONT PASSES EAST DURING THE
EVENING. LOOKS LIKE A RELATIVE LULL IN WIND EARLY SUNDAY MORNING. ON
SUNDAY AFTERNOON...AN EAST-WEST ORIENTED FRONT WILL DEVELOP OVER THE
WATERS...MOST LIKELY ALONG A LINE FROM KALALOCH TO EVERETT. SW WINDS
WILL PICK UP SOUTH OF THE FRONT AND PEAK ON SUNDAY EVNG...WITH SOME
WESTERLIES DOWN THE STRAIT. ATMOSPHERIC PRESSURE WILL FALL TO OUR
NORTH ON MONDAY...INITIATING STRONGER SOUTH GRADIENTS THROUGHOUT THE
WATERS.		HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR CASCADES OF
     PIERCE AND LEWIS COUNTIES.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY FOR CASCADES OF
     WHATCOM AND SKAGIT COUNTIES.

     FLOOD WATCH MASON COUNTY.

PZ...GALE WARNING COAST.
     SMALL CRAFT ADVISORY ALL OTHER WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 9:09 PM PSTSmall Craft Advisory for Hazardous SeasSEW21 hr
Feb 13, 9:26 PM PSTWinter Weather AdvisorySEW7 hr
Feb 14, 3:22 PM PSTFlood WatchSEWClallam, Jefferson, King, Lewis, Mason, Pierce and 3 more43 hr

Nearby

River Flood Warnings in Washington, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.